Trustpilot

Trustpilot1

The Effects Of Chemotherapy On Feet

'Hand-Foot Syndrome'
A Common Side Effect of Chemotherapy

Did you know your feet can be affected when you undergo chemotherapy?

In our podiatry practice we see many patients receiving chemotherapy. Many report symptoms on the hands and feet ranging from altered sensation and numbness, redness, peeling and cracked dry heels.  This can occur within just a few days of taking drugs such as Cytarabine, Doxorubicin and 5-Fluorouracil (including its prodrug, Capecitabine).

The condition is referred to as ‘Foot-Hand Syndrome’ resulting as a side-effect of chemotherapy treatment with a reported 6-64% of patients developing it. The exact cause of this is unknown although metabolites of the drugs are particularly high in keratinocytes (skin cells in the epidermis) due to high levels of enzymes in the palms of the hands and soles of the feet. Cytotoxic drugs are also secreted by the sweat glands in these areas causing the skin to react. (www.footexpert)

How Can We Help?

As Podiatrists we not only treat your dry, hard skin but also advise on the most effective foot creams and foot files to use alongside foot wear advice and insoles to help keep your feet comfortable.

What Can you Do?

  • Wash and dry your feet daily in cool, not hot water and apply a moisturiser daily
  • Avoid long walks, jogging or aerobics to protect the skin on your feet
  • Wear supportive, comfortable footwear, not high heels which may cause more pressure on the forefoot
  • Check socks are not too tight
  • Apply sunscreen and cover your feet when outside

If you would like more advice then please arrange an appointment with us online or by phone.

You can also view more informative videos on our YouTube Channel.